Gwen’s best of SABCS 2011: Diligently taking hormone therapy increases survival in metastatic breast cancer

by Gwen on January 24, 2012

© 2012 Carl H. Stritter All rights reserved.

You can find an overview of the most important presentations of the 2011 San Antonio Breast Cancer Symposium here.

#P1-08-12 by T I Barron and others

First comes the diagnosis of breast cancer. Then comes the cancer surgery. This is often followed by grueling chemotherapy or radiation protocols. Just when you’re about to declare victory and go home, you are now told you have to take an anti-estrogen pill for 5 years.

Fortunately, for many women, the side effects of this hormone therapy are quite tolerable. However, about 20% of those on hormone therapy are unable to take the potentially life-saving medication. Side effects such as joint and muscle pain, insomnia, fatigue and mood disturbance can be quite debilitating.

Here is a report that looks at hormone therapy compliance in the metastatic breast cancer setting. This research, coming out of Ireland, showed that women who took their hormone therapy less than 80% of the time almost doubled their risk of dying over the next 3 years.

So, what to do if you are one of those whose quality of life is significantly worsened by taking anti-estrogens? Fortunately, there are some excellent preventive actions you can take, thus making it easier to adhere to your treatment. First and foremost, a beautifully designed and implemented 2010 study from Columbia University proved that acupuncture is very effective for controlling joint symptoms caused by aromatase inhibitors (i.e. Arimidex, Femara, Aromasin)[1].

Additionally, a quick internet search will yield many other clinical trials showing acupuncture can reduce other symptoms such as fatigue, insomnia, hot flashes.

In smaller studies, Vitamin D supplementation has also been shown to be beneficial. My initial interest in high-dose supplementation in this group has been damped quite a bit by a report from ASCO this past June showing Vitamin D increases estrogen levels in some women taking aromatase inhibitors (AIs)[2]. We will need larger clinical trials to be sure, but until then women taking AIs should think twice about having Vitamin D blood levels greater than the 30 – 40 ng/ml range. Such women should also consider following high-sensitivity estrogen blood levels (note: it must be a high-sensitivity test).

Yoga is another complementary approach that has clinical evidence of effectiveness. A small study of 12 women showed that those doing Iyengar yoga twice a week for 8 weeks reduced their pain on average by 30% and reduced their activity interference by 50%[3]. Several other small but randomized studies show other types of yoga reduced fatigue and improved psychological well-being. Together, these studies suggest a benefit. Since yoga has virtually no adverse effects, it makes sense to try it.

So, with a little effort, you can minimize anti-estrogen side effects and greatly increase your chance of taking AIs and Tamoxifen as directed, doubling your survival in the process.

Please see references below.

Was this information useful? If so, please help Gwen continue to bring unbiased breast information to the people. Donate now!

*Information on the Breast Equity blog is provided on an “as is” basis for general information only. It is not intended as medical advice and should not be relied upon as a substitute for consultation with a qualified health professional.*

© 2012 Gwendolyn M Stritter, MD. All rights reserved.

References


© 2012, Gwen. All rights reserved.

{ 2 comments… read them below or add one }

Sandra April 1, 2013 at 5:15 pm

I have a recurrence of breast cancer. If tamoxifen has failed, as it did for me after 2 1/2 years of faithfully taking it every day, are aromatase inhibitors going to be effective? After I finish chemotherapy and then surgery this time (last time I had a lumpectomy and radiation), my doctor wants me to take an aromatse inhibitor and Prolia, because I already have osteoporosis. I have a great fear of bisphosphinates and similar drugs. Does failure of tamoxifen predict anything about the use of aromatase inhibitors?

Reply

Gwen April 1, 2013 at 5:50 pm

Sandra, when one class of anti-estrogen therapy stops working, another class still can work quite well. That is why it is standard to switch from tamoxifen to an aromatase inhibitor (if you are post-menopausal) as a part of an ER+ breast cancer recurrence treatment plan. If you want to join my free weekly teleconference to get information on bisphosphonate side effects and how to avoid them, you are welcome to call in. You can find out more information about the teleconference at http://strittermed.org/breast_equity/?page_id=108.

Reply

Leave a Comment

Previous post:

Next post: